Updated date:

My Experience with Cipralex (Escitalopram) – A VERY Heavy Period, Hair Loss

Celine is a Witch and Mystic with lived experience of anxiety, major depression, bulimia, and ADHD.

On my next period, I had the heaviest period I have ever experienced in my life. It was such a shocking amount of blood pouring out of me that I actually considered going to the hospital.

Why I Started taking Cipralex / Escitalopram

In May of 2016, I was struggling with the old demons again: major depression, generalized anxiety, and disordered eating. Although I had been self-medicating on and off with cannabis, because cannabis was not legalized and my weed came from a dealer, I didn’t know the THC/CBD ratios of the flower I was smoking. Sometimes, it even made me feel more depressed (which I now realize means they were indica-dominant strains). Feeling that I had no other options, I returned to my GP, told her about the excessive sweating I experienced with Zoloft, and asked for a new prescription.

my-experience-with-cipralex-escitalopram-a-very-heavy-period-and-hair-loss

Did it Work?

Unsure, since I only took it for a month.

She prescribed me another SSRI – Cipralex/Sertraline. I took it for one month, thankfully also without any discernible symptoms. It is worth mentioning that at this time I was also dealing with, in addition to the anxiety, depression, and (mostly recovered) bulimia, outbreaks of eczema, which I have had on and off since I was 2.

During this extended (and very acute) eczema outbreak, I tried to manage it by changing my diet to what I thought would be a low-inflammatory diet. This was a fairly extreme diet of high carb, low fat veganism (or near-veganism). I began that diet and started taking Escitalopram around the same time, so it’s hard to tell what caused what, but honestly, I feel that the Cipralex was a contributing factor.

my-experience-with-cipralex-escitalopram-a-very-heavy-period-and-hair-loss

"The heaviest period I have ever experienced"

In June, on my next period, I had the heaviest period I have ever experienced in my life. It was such a shocking amount of blood pouring out of me that I actually considered going to the hospital. I bled through a menstrual cup, a pad, my underwear, and my shorts, for multiple days. I already had low iron, so I’m sure the restrictive vegan diet was partially or even mostly to blame, but after I stopped taking Cipralex and continued with the diet, that level of bleeding did not occur again, although my periods were overall heavier.

Confused and terrified, I began googling the side effects of Cipralex, and learned that it is actually a blood thinner. Should my doctor have prescribed a patient with chronically low iron a medication that is a blood-thinner? Probably not. Should I have gone on a diet with even less iron and protein in it, knowing this about myself? Probably not.

Confused and terrified, I began googling the side effects of Cipralex, and learned that it is actually a blood thinner.

my-experience-with-cipralex-escitalopram-a-very-heavy-period-and-hair-loss

It got to the point where I dreaded taking a shower because of how much hair fell out.

my-experience-with-cipralex-escitalopram-a-very-heavy-period-and-hair-loss

Then, Hair Loss

In any case, shortly after that, my hair began falling out. Subtly at first, and then with noticeable thinning. I was lucky that my hair was very thick to begin with, but the psychological toll of it spiralled me even deeper into depression. It got to the point where I dreaded taking a shower because of how much hair fell out, so showering became surrounded with intense anxiety. Whenever I saw a hair on my clothes, or some strands came out when I touched my hair, I was filled with panic.

The shedding continued on and off for a couple of years, picking up again during times of increased stress. This is an issue I never had before taking Cipralex, and as with Zoloft, this side effect stayed with me for years, long after I stopped taking the medication. I cannot solely blame Cipralex, since I’m sure the vegan diet contributed, but as I mentioned, I continued with the diet for a while afterwards and never had that intense bleeding again. I had also been vegetarian in the past and never experienced hair loss, nor a period that heavy. I am thankful to say that I have never experienced a period that heavy again, and the hair loss has stopped.

[Hair loss] is an issue I never had before taking Cipralex, and as with Zoloft, this side effect stayed with me for years, long after I stopped taking the medication.

my-experience-with-cipralex-escitalopram-a-very-heavy-period-and-hair-loss

Am I Against Mental Health Medication? Do I regret taking Cipralex?

No, and yes.

However, I do think anyone considering taking prescription mental health meds should be fully educated and aware of all possible side effects (even the lesser known/obscure ones), so that they can make an informed choice. Part of the issue I had was that my GP was negligent, and did not do a good job educating me of potential side effects. On balance, I do regret taking Cipralex, as the very heavy bleeding that occurred, and the hair loss that followed, were honestly terrible.

I wish that I'd had the option of taking CBD extract or ingesting a high-CBD strain of cannabis instead, as that is now what I use with much greater success. More on that in an upcoming article!

Comments

Celine Araujo (author) from Toronto on November 08, 2020:

Ugh I'm sorry you experienced that. Many people I know who've been on mental health meds have had similar experiences, and the more meds they were put on, the more adverse their side effects & overall well-being.

I'm sorry that cannabis isn't as accessible to you as it should be :( Cannabis is a medicinal plant and I hope it will soon be legal or at least decriminalized internationally. I agree that cannabis, like anything, can be helpful or destructive, depending on the person and how it is used.

Thank you so much for reading :) I hope you're feeling good these days.

Celine Araujo (author) from Toronto on November 08, 2020:

Thank you! Thanks for reading :)

Louise Elcross from Preston on November 08, 2020:

I have also had adverse affects from mental health medication. Since the age of 17 I was treated with all the new medications on the market and always had serious side affects. I once told a doctor that the pills were not helping and made me feel even more mentally ill and he refused to treat me ever again. When I got to my thirties I tried cannabis for the first time and my life was transformed. In England cannabis is illegal so it is a difficult drug to get hold of for me. I have friends that used cannabis and I watched their mental health deteriorate so its not for everybody. I know I will never use prescribed mental health treatment because some of my experiences have been horrific. Thanks for writing this and explaining some of the adverse affects of mental health treatment as a warning to others..

Umesh Chandra Bhatt from Kharghar, Navi Mumbai, India on November 07, 2020:

Interesting article. Well presented.